Less is more?

    NextPrevious

    Less is more?

    You’re halfway through your pediatric overnight shift and you have a 15 yr old come in brought in by his parents. You see him with his head turned all the way to the right and in some amount of pain. You open up his chart and note multiple psych encounters and a med list showing antipsychotic medication(s). Being the astute doctor that you are, you realize that your probable muscle spasm might actually be a dystonic reaction, in this case torticollis. You treat it (benadryl, maybe benztropine) and your patient improves. But what do you do about his antipsychotic medication, the real cause of these symptoms (other than call psych)?

    Extrapyramidal symptoms including acute dystonic reactions can occur with any antipsychotic use. Second generation (risperidone, etc) are thought to be slightly safer but are not really safe from these side effects. They tend to occur mostly at the initiation of a medication or increases (usually within a few days but can be much later) and appear to be dose dependent based on trials. In conjunction with the patient’s psychiatrist (if possible) reducing the medication dose and low dose benadryl for home can prevent recurrence. This is especially effective if the dose was just increased in the past few days.

    Bottom Line: Treat EPS, can lower dose of antipsychotics for patients needing discharge in order to help prevent recurrence. Should most likely be done in conjunction with psychiatrist.

    Special thanks to Dr. Nusbaum for the inspiration for this pearl.

     

    References:

    Nevena Divac, Milica Prostran, Igor Jakovcevski, and Natasa Cerovac, “Second-Generation Antipsychotics and Extrapyramidal Adverse Effects,” BioMed Research International, vol. 2014, Article ID 656370, 6 pages, 2014. doi:10.1155/2014/656370

     

     

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious